Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Absolutely minimum attaining closed operators

Abstract

We define and discuss properties of the class of unbounded operators which attain minimum modulus. We establish a relationship between this class and the class of norm attaining bounded operators and compare the properties of both. Also we define absolutely minimum attaining operators (for not necessarily bounded) and characterize injective absolutely minimum attaining operators as those with compact generalized inverse. We give several consequences, one of those is that every such operator has a non trivial hyperinvariant subspace.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Enflo, P., J. Kover, and L. Smithies. 2001. Denseness for norm attaining operator-valued functions. Linear Algebra and Its Applications 338: 139–144.

  2. 2.

    Shkarin, S. 2009. Norm attaining operators and pseudospectrum. Integral Equations Operator Theory 64(1): 115–136.

  3. 3.

    Acosta, M.D., R.M. Aron, and F.J. García-Pacheco. 2017. The approximate hyperplane series property and related properties. Banach Journal of Mathematical Analysis 11(2): 295–310.

  4. 4.

    Falcó, J., et al. 2017. Spaceability in norm-attaining sets. Banach Journal of Mathematical Analysis 11(1): 90–107.

  5. 5.

    Carvajal, X., and W. Neves. 2012. Operators that achieve the norm. Integral Equations Operator Theory 72(2): 179–195.

  6. 6.

    Ramesh, G. 2014. Structure theorem for \({\cal{AN}}\)-operators. Journal of the Australian Mathematical Society 96(3): 386–395.

  7. 7.

    Pandey, S.K., and V.I. Paulsen. 2017. A spectral characterization of \({\cal{AN}}\) operators. Journal of the Australian Mathematical Society 102(3): 369–391.

  8. 8.

    Carvajal, X., and W. Neves. 2014. Operators that attain their minima. Bulletin of the Brazilian Mathematical Society (New Series) 45(2): 293–312.

  9. 9.

    Ganesh, J., G. Ramesh, and D. Sukumar. 2018. A characterization of absolutely minimum attaining operators. Journal of Mathematical Analysis and Applications 468(1): 567–583.

  10. 10.

    Rudin, W. 1991. Functional analysis. 2nd ed., International series in pure and applied mathematics New York: McGraw-Hill.

  11. 11.

    Ben-Israel, A., and T.N.E. Greville. 1974. Generalized inverses: Theory and applications. New York: Wiley-Interscience.

  12. 12.

    Schmüdgen, K. 2012. Unbounded self-adjoint operators on Hilbert space. Graduate Texts in Mathematics, 265, Springer, Dordrecht, 2012, xx+432.

  13. 13.

    Akhiezer, N.I., and I.M. Glazman. 1993. Theory of linear operators in Hilbert space. Translated from the Russian and with a preface by Merlynd Nestell, reprint of the 1961 and 1963 translations, New York: Dover Publications, Inc.

  14. 14.

    Taylor, A.E., and D.C. Lay. 1980. Introduction to functional analysis. 2nd ed. New York: Wiley.

  15. 15.

    Goldberg, S. 1966. Unbounded linear operators: Theory and applications. New York: McGraw-Hill.

  16. 16.

    Birman, M.Š., and M.Z. Solomjak. 1980. Spectral theory of selfadjoint operators in Hilbert space. Leningrad: Leningrad Univ. (Russian) .

  17. 17.

    Kulkarni, S.H., and G. Ramesh. 2018. On the denseness of minimum attaining operators. Operators and Matrices 12(3): 699–709.

  18. 18.

    Bernau, S.J. 1967. Extreme eigenvectors of a normal operator. Proceedings of the American Mathematical Society 18: 127–128.

  19. 19.

    Venku Naidu, D., and G. Ramesh. 2019. On absolutely norm attaining operators. Proceedings Mathematical Sciences 129: 54. https://doi.org/10.1007/s12044-019-0491-y.

  20. 20.

    Kulkarni, S.H., and M.T. Nair. 2000. A characterization of closed range operators. Indian Journal of Pure and Applied Mathematics 31(4): 353–361.

  21. 21.

    Gohberg, I., S. Goldberg, and M.A. Kaashoek. 2003. Basic classes of linear operators. Basel: Birkhäuser.

  22. 22.

    Radjavi, H., and P. Rosenthal. 2003. Invariant subspaces. 2nd ed. Mineola, NY: Dover.

  23. 23.

    Abramovich, Y.A., and C.D. Aliprantis. 2002. An invitation to operator theory, vol. 50., Graduate studies in mathematics Providence, RI: Amer. Math. Soc.

  24. 24.

    Naylor, A.W., and G.R. Sell. 1982. Linear operator theory in engineering and science. vol. 40, 2nd ed., Applied mathematical sciences New York: Springer.

Download references

Author information

All authors contributed equally and significantly in this paper. All authors read and approved the final manuscript.

Correspondence to G. Ramesh.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Ethical approval

This article does not contain any studies with human participants or animals performed by any of the authors.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kulkarni, S.H., Ramesh, G. Absolutely minimum attaining closed operators. J Anal (2019). https://doi.org/10.1007/s41478-019-00189-x

Download citation

Keywords

  • Closed operator
  • Minimum modulus
  • Absolutely minimum attaining operator
  • Invariant subspace
  • Lomonosov theorem
  • Generalized inverse

Mathematics Subject Classification

  • 47A75
  • 47A05
  • 47A10
  • 47A15